Alert archive / Wisconsin / Frost Advisories in 2015

Frost Advisory 1, NWS Twin Cities, MN

May 12, 20156 counties in Wisconsin

NWS Twin Cities, MN issued this frost advisory at May 12, 2015, 3:13 PM CDT for 6 counties in Wisconsin. It took effect at May 13, 2015, 12:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 12, 2015, 3:13 PM CDT (20:13 UTC)
In effect from
May 13, 2015, 12:00 AM CDT
Expired
May 13, 2015, 7:48 AM CDT
In force
8 hr
Issued by
NWS Twin Cities, MN

Counties Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Polk County, WI, Rusk County, WI

The radar

The Minneapolis radar (KMPX), 155 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2015-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2015-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

770 
WWUS73 KMPX 122013
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
313 PM CDT TUE MAY 12 2015

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT
WEDNESDAY FOR PORTIONS OF WESTERN WISCONSIN...

.TEMPERATURES WILL DROP TO BETWEEN 31 AND 36 DEGREES FOR PARTS OF
WESTERN WISCONSIN OVERNIGHT THROUGH EARLY WEDNESDAY MORNING. AREAS
OF FROST ARE LIKELY TO IMPACT THOSE ALONG AND EAST OF A LINE FROM
LUCK TO WHEELER TO FOSTER WISCONSIN. SENSITIVE OUTDOOR VEGETATION
MAY BE DAMAGED OR KILLED IF PROPER PRECAUTIONS ARE NOT TAKEN.

WIZ014>016-025-027-028-130415-
/O.NEW.KMPX.FR.Y.0001.150513T0500Z-150513T1300Z/
POLK-BARRON-RUSK-DUNN-CHIPPEWA-EAU CLAIRE-
INCLUDING THE CITIES OF...OSCEOLA...RICE LAKE...LADYSMITH...
MENOMONIE...CHIPPEWA FALLS...EAU CLAIRE
313 PM CDT TUE MAY 12 2015

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A FROST ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO
8 AM CDT WEDNESDAY. 

* TEMPERATURE...LOWS BETWEEN 31 AND 36.

* IMPACTS...SENSITIVE OUTDOOR VEGETATION MAY BE DAMAGED OR KILLED
  IF PROPER PRECAUTIONS ARE NOT TAKEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
3 follow-up statements
655 
WWUS73 KMPX 130244
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
944 PM CDT TUE MAY 12 2015

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT
WEDNESDAY FOR PORTIONS OF WESTERN WISCONSIN...

.TEMPERATURES WILL DROP TO BETWEEN 31 AND 36 DEGREES FOR PARTS OF
WESTERN WISCONSIN OVERNIGHT THROUGH EARLY WEDNESDAY MORNING.
AREAS OF FROST ARE LIKELY TO IMPACT THOSE ALONG AND EAST OF A
LINE FROM LUCK TO WHEELER TO FOSTER WISCONSIN. SENSITIVE OUTDOOR
VEGETATION MAY BE DAMAGED OR KILLED IF PROPER PRECAUTIONS ARE NOT
TAKEN.

WIZ014>016-025-027-028-131045-
/O.CON.KMPX.FR.Y.0001.150513T0500Z-150513T1300Z/
POLK-BARRON-RUSK-DUNN-CHIPPEWA-EAU CLAIRE-
INCLUDING THE CITIES OF...OSCEOLA...RICE LAKE...LADYSMITH...
MENOMONIE...CHIPPEWA FALLS...EAU CLAIRE
944 PM CDT TUE MAY 12 2015

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT WEDNESDAY...

* TEMPERATURES...BETWEEN 31 AND 36.

* IMPACTS...SENSITIVE OUTDOOR VEGETATION MAY BE DAMAGED OR 
  KILLED IF PROPER PRECAUTIONS ARE NOT TAKEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

BORGHOFF
782 
WWUS73 KMPX 130826
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
326 AM CDT WED MAY 13 2015

...FROST ADVISORY IN EFFECT NOW THROUGH 8 AM CDT FOR PORTIONS OF
WESTERN WISCONSIN...

.TEMPERATURES ARE IN THE LOWER 30S ACROSS RUSK...CHIPPEWA...AND
EAU CLAIRE COUNTIES IN WEST CENTRAL WISCONSIN. SENSITIVE OUTDOOR
VEGETATION MAY BE DAMAGED OR KILLED IF PROPER PRECAUTIONS ARE NOT
TAKEN.

WIZ014-015-025-130930-
/O.CAN.KMPX.FR.Y.0001.000000T0000Z-150513T1300Z/
POLK-BARRON-DUNN-
INCLUDING THE CITIES OF...OSCEOLA...RICE LAKE...MENOMONIE
326 AM CDT WED MAY 13 2015

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS
CANCELLED THE FROST ADVISORY. 

TEMPERATURES WILL WARM THROUGH THE REST OF THE MORNING.

$$

WIZ016-027-028-131300-
/O.CON.KMPX.FR.Y.0001.000000T0000Z-150513T1300Z/
RUSK-CHIPPEWA-EAU CLAIRE-
INCLUDING THE CITIES OF...LADYSMITH...CHIPPEWA FALLS...EAU CLAIRE
326 AM CDT WED MAY 13 2015

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURES...LOWER 30S.

* IMPACTS...DAMAGE TO SENSITIVE OUTDOOR VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

JRB
375 
WWUS73 KMPX 131248
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
748 AM CDT WED MAY 13 2015

WIZ016-027-028-131400-
/O.CAN.KMPX.FR.Y.0001.000000T0000Z-150513T1300Z/
RUSK-CHIPPEWA-EAU CLAIRE-
INCLUDING THE CITIES OF...LADYSMITH...CHIPPEWA FALLS...EAU CLAIRE
748 AM CDT WED MAY 13 2015

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS
CANCELLED THE FROST ADVISORY. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this frost advisory went out at May 12, 12:44 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 12, 12:44 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1244 PM CDT TUE MAY 12 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 448 AM CDT TUE MAY 12 2015

A LOT OF INTERESTING FEATURES ON THE CONUS-SCALE IR SATELLITE
IMAGERY THIS MORNING. THERE ARE A COUPLE WELL-DEFINED UPPER
JETS...WITH THE NORTHERN JET DRIVING THE SYSTEM THAT JUST PASSED
OVER MN/WI OFF TO THE NORTHEAST AND THE EXPANSIVE STRATO-CU FIELD ON
THE COLD SIDE OF THE SYSTEM IN ITS WAKE. THERE IS THE REMNANTS OF
THE TROPICAL SYSTEM ANA MOVING NORTH OFF THE EAST COAST AND THE
SUBTROPICAL JET ADVECTING MOISTURE ACROSS MEXICO AND THE FAR SOUTH
CENTRAL US. SPEAKING OF WHICH...DEEP MOIST CONVECTION IN SOUTHERN
TEXAS /AND JUST SOUTH OF THE RIO GRANDE IN MEXICO/ HAVE HAD CLOUD
TOPS AS COLD AS -86 F.

IT IS A COOL AND DAMP MORNING ACROSS THE STATE WITH 40S AND EXITING
DRIZZLE IN SOUTHERN MN AND LIGHT SNOW AND 30S COMING TO AN END IN
NORTHEAST MN. MOST OF THE STATE IS STILL SHROUDED IN STRATO-CU
WRAPPING CYCLONICALLY AROUND A LOW PRESSURE CENTER NOW MOVING INTO
SOUTHERN ONTARIO. THE CLEARING WILL COME TODAY WITH THE BACK EDGE OF
THE CLOUD DECK GRADUALLY MOVING TO THE EAST WITH TIME - THE BACK
EDGE IS CURRENTLY LOCATED NEAR THE MN/SD BORDER EARLY THIS MORNING.
THAT BEING SAID...LOOKS LIKE CLOUDY SKIES THROUGH AT LEAST THE
MORNING IN MOST LOCATIONS. THE AFTERNOON CLEARING WILL COME FROM
WEST TO EAST ACROSS MN. WESTERN WI HAS LONGER TO GO FOR THE CLEARING
AND THUS WILL NOT LIKELY SEE MUCH SUNSHINE TODAY...BUT THE DRIZZLE
AND LIGHT RAIN SHOULD CLEAR BY THE MID MORNING.

ANY CLEARING TODAY SHOULD BE SHORT LIVED WITH A SOLID MID DECK OF
CLOUD COVER FILLING IN THIS EVENING ACROSS THE AREA IN RESPONSE TO
MID LEVEL WARM ADVECTION AND HEIGHT RISES ACROSS THE PLAINS AND
EVENTUALLY THE UPPER MISSISSIPPI. THE CLOUD COVER TONIGHT WILL HELP
TO KEEP TEMPS FROM FALLING OFF TOO FAR...BUT THERE STILL SHOULD BE A
LOT OF 30S IN WESTERN WI UNDERNEATH A WEAK SURFACE HIGH. THE AMOUNT
OF CLOUD COVER WILL DICTATE THE AMOUNT OF FROST TONIGHT...LESS CLOUD
COVER MEANS MORE FROST IN CENTRAL MN AND CENTRAL WI. TEMPS LOOK TOO
WARM FOR MUCH FROST ACROSS THE SOUTH.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 448 AM CDT TUE MAY 12 2015

NO SIGNIFICANT CHANGES TO THE PREVIOUS FORECAST...BUT RATHER HIGHER
CONFIDENCE IN PRECIP WITH THE APPROACHING WAVE THURSDAY. LOOKING
AHEAD...DIFFERENCES STILL EXIST IN THE TIMING...STRENGTH...AND
ORIENTATION OF THE WEEKEND SYSTEM.

AFTER A CHILLY START TO THE MORNING TEMPERATURES SHOULD REBOUND INTO
THE 70S ACROSS THE MINNESOTA RIVER VALLEY...AND NEAR 60 ELSEWHERE.
THE FOLLOWING 24 HOURS SHOW A TEXTBOOK EXAMPLE OF 2 DISTINCT FORCING
MECHANISMS FOR PRECIP. THE FIRST IS WEDNESDAY WITH AN IMPRESSIVE
WARM AIR ADVECTION REGIME EVIDENT BY THE STRONGLY VEERED WIND
PROFILE IN LOWEST 2KM OF THE ATMOSPHERE. A BAND OF FRONTOGENETICALLY
DRIVEN PRECIP WILL DEVELOP ACROSS THE NORTHERN HALF OF MN/WI ON
WEDNESDAY. THE SECOND FORCING MECHANISM WILL ARRIVE LATER WEDNESDAY
NIGHT INTO THURSDAY MORNING...WHICH IS THE HEIGHTFALLS ASSOCIATED
WITH A SHORTWAVE WHICH WILL LEAD TO MORE WIDESPREAD RAIN.

AT FIRST GLANCE...ONE WOULD THINK THAT THUNDER STORMS...AND EVEN
SEVERE WEATHER WOULD BE POSSIBLE WITH THIS SET UP...BUT FORECAST
SOUNDINGS SHOW ZERO CAPE...NEITHER AT THE SURFACE...NOR ALOFT. THE
MID LEVELS OF THE ATMOSPHERE ARE MOIST ADIABATIC...WHICH COULD BE A
FUNCTION OF THE CONVECTIVE PARAMETERIZATION IN THE MODEL...BUT IN
THIS CASE IS A BETTER REFLECTION OF THE LACK OF AN ELEVATED MIXED
LAYER. LONG STORY SHORT...CONTINUED WITHOUT THE MENTION IN THE
WEATHER GRIDS.

LOOKING AHEAD...THE 12.00 GEM...ECMWF...AND GFS VARY IN LOCATIONS
WITH THE SURFACE LOW SUNDAY AFTERNOON FROM SIOUX
FALLS...ABERDEEN..AND RAPID CITY SD. THIS SYSTEM WILL PRODUCE
COPIOUS AMOUNTS OF PRECIP BETWEEN NOW AND THEN...AND THE LATENT
HEAT RELEASED DURING THIS PROCESS WILL GREATLY AFFECT THE EXACT
TRACK. THEREFORE DID NOT MAKE SIGNIFICANT CHANGES TO THE
FORECAST...BUT THE POTENTIAL OF INSTABILITY AND WIND SHEAR (BOTH
DEEP AND LOW LEVEL) REMAINS VERY REALISTIC FOR THE WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1245 PM CDT TUE MAY 12 2015

A BROKEN CLOUD DECK STILL REMAINS IN PLACE OVER CENTRAL/EASTERN MN
INTO WI...ALTHOUGH CIGS HAVE SLIGHTLY LIFTED FROM THIS MORNING.
MVFR CIGS COULD PERSIST FOR THE NEXT COUPLE HOURS AT AXN...BUT
ELSEWHERE CIGS SHOULD GENERALLY REMAIN AT VFR THROUGH THE
REMAINDER OF THE FORECAST PERIOD. THESE CLOUDS ARE EXPECTED TO
ERODE FROM WEST TO EAST LATER IN THE AFTERNOON. NORTHWEST WINDS
GUSTING TO AROUND 20 KTS WILL DECREASE BY THIS EVENING...WITH
LIGHT AND VARIABLE WINDS OVERNIGHT. MID-LEVEL CLOUDS WILL INCREASE
THIS EVENING INTO WEDNESDAY MORNING...AND ACROSS WESTERN MN...WINDS
WILL INCREASE TO 15-20 KTS AND VEER TO ESE BY WEDNESDAY MORNING
AS WELL.

KMSP...BROKEN CLOUD DECK SHOULD PERSIST THROUGH AROUND 21Z WITH
CIGS HOVERING AROUND 3500-4000 FT. NORTHWESTERLY WINDS WILL SLOWLY
DECREASE IN SPEED THIS AFTERNOON...BECOMING NORTHEASTERLY AT LESS
THAN 10 KTS TONIGHT. WINDS WILL INCREASE FROM THE LATE MORNING
THROUGH THE AFTERNOON ON WEDNESDAY...BECOMING SOUTHEASTERLY AROUND
15 KTS...WITH GUSTS TO 20 KTS. VFR CONDITIONS WILL CONTINUE
THROUGH THE END OF THE PERIOD WITH ONLY MID-LEVEL CLOUDS EXPECTED.

/OUTLOOK FOR KMSP/
THU...MVFR...PERIODS OF RAIN. WINDS SE 10-15 KTS.
FRI...VFR/MVFR CIGS EARLY....WINDS N 10-15 KTS.
SAT...VFR THROUGH AFTERNOON...TSTMS PSBL LATE. WINDS SE 10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...CLF
LONG TERM...JRB
AVIATION...ADL
Hazardous weather outlook, May 12, 3:13 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
313 PM CDT TUE MAY 12 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ023-024-026-131400-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-ST. CROIX-PIERCE-PEPIN-
313 PM CDT TUE MAY 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

WIZ014>016-025-027-028-131400-
POLK-BARRON-RUSK-DUNN-CHIPPEWA-EAU CLAIRE-
313 PM CDT TUE MAY 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AREAS OF FROST CAN BE EXPECTED LATE TONIGHT. A FROST ADVISORY IS
IN EFFECT OVERNIGHT TONIGHT THROUGH WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Frost Advisories in Wisconsin, 2015Every frost advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.